Utah, 2021Damaging Wind in Utah, August 31, 2021
August 31, 2021 · NWS SLC · 1 event in 1 county or zone
A thunderstorm in the west desert resulted in an isolated severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm in the west desert resulted in an isolated severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 31, 3:45 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 3:45 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
445 PM MDT Tue Aug 31 2021
.SYNOPSIS...Moisture associated with a monsoon surge and remnant
moisture of Nora will continue to build into southwestern Utah
expanding north and east through tonight and remaining in place
through Wednesday night. A ridge will begin to build into the area
later Friday through the weekend.
&&
.SHORT TERM (Through 12Z Friday)...The disturbance that moved
across southwest Utah this morning and into central Utah this
afternoon is associated with the leading edge of monsoonal
moisture. However, this moisture is mostly at mid and high levels
so it has not produced much more than a few sprinkles as far as
rain goes. However, the high-based showers and thunderstorms that
have formed, have had a history of producing gusty winds from
about Juab County eastward to Carbon County. Price observed a wind
gust to 46 mph. The high resolution models show that outflow winds
gusting to 60 mph are possible across southern Tooele, Juab, Utah,
and Salt Lake counties well into this evening.
In the wake of this disturbance, subsidence has kept convection at
bay across southwest Utah and northern Arizona through 330 PM.
However, some storms are starting to pop across northern Arizona
so the timing of these storms moving into southern Utah agrees
with what the high resolution models were showing which is about 6
to 8 pm. These storms should be able to maintain themselves
through the night as the 300 mb exit region of the jet associated
with the California trough is overhead supplying extra lift.
These storms will expand northeastward into the San Rafael Swell
towards morning. The 300mb dynamics weaken by Wednesday morning,
but the 500mb trough axis will be hanging back and moving eastward
across central and eastern Utah during the day Wednesday,
resulting in widespread showers and Thunderstorms. Models show
drying occurring in the extreme southwest Wednesday, but lingering
low level moisture should bubble up into showers and
thunderstorms, so have kept likely PoPs in for all but the Saint
George proper area.
The trough moving down from the Pacific NW will interact with
whatever moisture lingers on Thursday, mainly over eastern
portions from the mountain spine eastward for scattered showers
and thunderstorms. The western 1/4 or third of the CWA should be
dry.
.LONG TERM (After 12z Friday)...A grazing shortwave depicted by
ensemble guidance moving through Idaho will likely bring good enough
dynamics to result in isolated convection over the higher terrain
Friday. That shortwave will quickly move east that afternoon. Dry
conditions throughout the region are expected later Friday.
Temperatures are expected to be the coolest of the extended portion
of the forecast Friday, with highs near 5F below average. A warming
trend will follow with increasing subsidence and largely dry
conditions.
In response to a digging longwave trough in the Great Lakes region
over the weekend, a ridge centered over the southern plains is
likely to retrograde west. Heights are expected to build in the
southwest through Saturday as that ridge moves west of the Four
Corners. Temperatures will likely climb back to right around average
Saturday afternoon, warming several more degrees Sunday.
Ensemble guidance is largely in agreement in the ridge being
centered west of Utah Monday, gradually sliding east through
Tuesday. This will not allow monsoonal moisture advection, but the
NBM has slight chance PoPs over the higher elevations of southern
Utah. In this portion of the state PWAT values will only be around
0.5", but elevated heat sources from higher terrain along with
remnant moisture expected from precipitation through this Wednesday
should allow for isolated convection. This convection won't likely
reach far off terrain with little dynamics to work with.
&&
.HYDROLOGY...A strong moisture surge combined with remnant
moisture from Nora will bring the threat of heavy rainfall to
southwest Utah tonight, spreading north and east overnight into
Wednesday. Flash flood watches are in effect for southern and
eastern Utah through Wednesday night.
The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars and
in steep canyons. Those will outdoor plans in these areas or with
interests near flood prone locations should continue to monitor
future forecasts.
&&
.AVIATION...KSLC...VFR conditions are expected through the valid TAF
period. Winds will prevail from the south through Wednesday, but
outflow from nearby showers or thunderstorms could cause brief,
erratic directions and speeds. The best chance for a vicinity shower
or thunderstorm and erratic winds is expected through 03Z. Mainly
dry conditions are expected overnight, with only an isolated shower.
Smoke concentrations will decrease going into Wednesday.
REST OF UTAH AND SOUTHWEST WYOMING...Gusty and erratic outflow winds
are possible, especially in southwest Wyoming and northern Utah
through 03Z from nearby showers or thunderstorms. Mainly dry
conditions are expected in this portion of the forecast area during
the overnight hours. Showers and thunderstorms are likely in
southern Utah, with periods MVFR CIGs likely through Wednesday
morning. Moisture will become more scattered in the afternoon, with
VFR conditions prevailing, but the chance for MVFR CIGs from showers
or thunderstorms will last through the afternoon. The greatest
smoke concentrations will remain over far northern Utah.
&&
.FIRE WEATHER...Near critical fire weather conditions will occur
over the northern Wasatch mountains this afternoon. Otherwise,
cooler than normal temperatures due to widespread precipitation
will prevail over central and southern Utah Wednesday into Thursday.
Elevated RH values will also accompany the cooler than average
temperatures through Saturday.
Dry with near normal temperatures will return Sunday then warm
to above normal for early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from midnight MDT tonight through Wednesday
evening for UTZ113-117-120-121-130.
Flash Flood Watch through Wednesday evening for UTZ122>129-131.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf
HYDROLOGY...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 31, 3:48 PM MST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
448 PM MDT Tue Aug 31 2021
UTZ101>131-WYZ021-012300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
448 PM MDT Tue Aug 31 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
A strong moisture surge combined with remnant moisture from
Nora will bring the threat of heavy rainfall to portions of
southern Utah, expanding north and eastward into central and
eastern Utah tonight.
The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars
and in steep canyons. Those with outdoor plans in these areas or
with interests near flood prone locations should continue to
monitor future forecasts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong moisture surge will continue across much of southern and
eastern Utah through Wednesday night. The highest threat of flash
flooding will be in normally dry washes, slot canyons, slick rock
areas, near recent burn scars and in steep canyons. Those with
outdoor plans in these areas or with interests near flood prone
locations should continue to monitor future forecasts.
Smoke from western wildfires will continue to impact the northern
third or so of Utah and southwest Wyoming Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 31, 5:17 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
617 PM MDT Tue Aug 31 2021
UTZ101-102-010100-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
617 PM MDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of south central Box
Elder and central Tooele Counties through 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Clive, or 25 miles northwest of Dugway English
Village, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong cross winds on I-80 may make for difficult travel for
high profile vehicles.
Locations impacted include...
Grantsville, Dugway Proving Ground Test Range, Utah Test and Training
Range South, Delle, Knolls, Skull Valley, Clive, Utah Test and
Training Range North and Great Salt Lake South of the Causeway.
This includes Interstate 80 in Utah between mile markers 21 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 11363 4104 11367 4104 11258 4068 11235
4010 11305
TIME...MOT...LOC 0016Z 244DEG 41KT 4054 11304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChurchThunderstorm Wind, Tooele
- When
- August 31, 6:20 PM MST
- Where
- Tooele County, 1.05 mi W of Delle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.770, -112.800
The Interstate 80 at Milepost 68 West Delle automated weather station recorded a peak wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 31, 20212 deaths · $2.1 million · 55 kt wind · 7 events
- Tornadoes and Damaging Winds in Virginia, August 31, 2021$38,000 · EF1 · 9 events
- Tornadoes in Alabama, August 31, 2021$130,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, August 31, 2021$76,000 · 3 events
- Flash Flood in Ohio, August 31, 2021$25,000 · 1 event
- Damaging Winds in Missouri, August 31, 2021$15,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 202155 kt wind · 8 events
- Damaging Winds in North Carolina, August 31, 202150 kt wind · 6 events
- Damaging Winds in South Carolina, August 31, 202155 kt wind · 5 events
- Damaging Winds in South Carolina, August 31, 2021$5,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Florida, August 31, 2021$2,000 · 52 kt wind · 4 events
- Damaging Winds in Georgia, August 31, 2021$200 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983186.